Skip to main content
Medically Approved

Caffeine and antibiotics: Can you drink coffee while on antibiotics?

twitter share buttonfacebook share buttonlinkedin share buttonemail article button
Effects of caffeineMedication interactionsAntibioticsBirth controlBlood clotting medicationCutting out caffeineCaffeine-containing medicationsSummary
Caffeine can interfere with some medications, including antibiotics, and even make side effects worse. It might also make them less effective.
Medically reviewed by Alisha D. Sellers, BS Pharmacy, PharmD
Written by Lily Ferguson
Updated on November 17, 2023

Whether it’s a cup of coffee every day or the occasional energy drink, caffeine is a regular and important part of many people’s lives.

But what if your favorite coffee brew (or tea) negatively affects your medical treatment? Caffeine may interact with some common medications, including antibiotics. It could potentially make your medication less effective — or even bring on unpleasant symptoms or side effects.

We called upon Joy Alonzo, PharmD, to explain how caffeine affects the body and which medications it interacts with. She’s a clinical assistant professor in the Department of Pharmacy Practice at Texas A&M University in College Station.

What kind of effect does caffeine have on the body in general?

Several cups of coffee arranged in a pattern against a pink background to highlight the effects of coffee on antibiotics.
Martí Sans/Stocksy United

Caffeine is commonly known to give us more energy and make us feel more alert. It’s found naturally, but it can also be found in synthetic (human-made) form.

Alonzo says, “First off, let’s go over what caffeine is. It’s a natural ingredient in the plants we use to make some of our favorite fixes: Coffee, tea, and chocolate. And it can be added to other foods and drinks, too.

When you eat or drink something that contains caffeine, it enters your bloodstream. It then travels to your brain and central nervous system, where it acts as a stimulant. That means it can boost your energy and mood and make your brain more alert.”

Some research even finds that caffeine can promote weight loss and improve memory.

But caffeine can cause some negative side effects, too, particularly in children and adolescents. These include an increased heart rate, headaches, insomnia, and depression.

According to the Food and Drug Administration (FDA), a maximum of 400 mg of caffeine a day is the amount that’s generally thought of as safe for a healthy adult. That’s about 4 cups of coffee or 8 cups of green tea.

What are some medications that interact poorly with caffeine?

According to Alonzo, the medications that can interact with caffeine come from three main classes: antibiotics, estrogen-containing medications, and medications that slow blood clotting, such as anticoagulants and antiplatelets.

Antibiotics

A specific class of antibiotics, known as quinolones, can interact with caffeine. Examples of quinolones include ciprofloxacin (Cipro) and levofloxacin (Levaquin).

Alonzo says, “Quinolones are broken down by the same pathway in the body as caffeine. Taking these antibiotics together with caffeine may increase the side effects of both. You might experience jitteriness, headaches, increased heart rate, and other side effects.”

In fact, some research suggests that caffeine should never be combined with antibiotics as this can lead to the medication not working. It can even lead to drug toxicity, where there is too much of the medication in your bloodstream.

If you need help covering the cost of medications, the free Optum Perks Discount Card could help you save up to 80% on prescription drugs. Follow the links on drug names for savings on that medication, or search for a specific drug here.

Birth control

Oral contraceptive pills like Apri or Azurette can interact with caffeine. Specifically, research suggests that oral contraceptives make caffeine stay in your system for longer than usual, which is what increases the side effects of caffeine.

According to Alonzo, “Birth control pills and other medications that add the hormone estrogen to your body can interfere with caffeine, too. That’s because estrogen hinders the breakdown of caffeine. So it can cause increased side effects associated with too much caffeine — namely insomnia, anxiousness, nausea, and headaches.”

Pill bottle with text 'Starts at $4'

Free prescription coupons

Seriously … free. Explore prices that beat the competition 70% of the time.

Get free card

Blood clotting medications

Some common medications that slow blood clotting include aspirin, ibuprofen (Advil), naproxen (Aleve), clopidogrel (Plavix), warfarin (Coumadin), rivaroxaban (Xarelto), and apixaban (Eliquis).

Alonzo says, “These medications are often prescribed after a person has had a heart attack or blood clot or if they have experienced a prolonged irregular heartbeat (called arrhythmia).

Caffeine itself can slow blood clotting. So if you’re taking any of these medications, it may increase the chance that you’ll experience serious bleeding or bruising.”

Do I have to give up caffeine and coffee completely?

Alonzo says, “Certainly not. But if you’re taking any of the medications mentioned above, cutting back may be best. (And there are always decaf options, too.) Talk to your doctor or pharmacist about your caffeine intake, as well as any adverse symptoms you’re experiencing.”

What about medications that contain caffeine?

Some medications themselves contain caffeine. You might be concerned about whether you can still drink coffee while taking them.

Alonzo says, “You’ll most often see caffeine used in medications to treat headaches and migraine. You can find it combined with other medications, such as acetaminophen (Tylenol), aspirin, magnesium hydroxide, and salicylamide.

If you’re taking any medication that contains caffeine, whether it’s over the counter or by prescription, be very cautious. Limit your caffeine intake to compensate, and monitor for signs and symptoms that indicate you may have taken too much.”

If you have any concerns, remember you can talk with a doctor who will be able to advise you about your medication and caffeine consumption.

Summary

Although caffeine is incredibly common, with many people worldwide opting to start their day with a cup of tea or coffee, it can interact negatively with certain medications, including antibiotics.

Taking antibiotics with caffeine may increase the side effects of both, and caffeine might decrease the effectiveness of your antibiotic.

Speak with a doctor if you have any concerns. You might not need to cut caffeine out completely, but you may need to reduce your consumption while you’re taking antibiotics.

Download the free Optum Perks Discount Card to save up to 80% on some prescription medications.

Article resources